After Ablation


Would appreciate any comments on my proposed continuing treatment plan. Following ablation for A. fib & flutter in November, I saw my EP at Papworth yesterday for a follow-up. After the procedure he suggested I try to wean myself off bisoprolol. I was on 2.5 mgs. Have tried several times to reduce the dosage and am comfortable with 2.5mgs one evening and then 1.25mgs the next. However, if I try to reduce it further then episodes of A. fib occur. Also take flecainide 50mgs twice a day.

EP suggests I carry on with this bisoprolol regime and continue the flecainide. He says there are no long term contraindications. Do you agree? I am a 64 year old female with other health issues, long standing rheumatoid arthritis and osteoarthritis of my R. hip, so am on lots of other medications including steroids and methotrexate injections.

I am much improved following the ablation. Previously had episodes most days, since ablation have only had two episodes unconnected with trying to reduce the bisoprolol. So, I feel the procedure has been a great success. Had hoped to come off all meds but looks like that it isn't possible.

Anyone else with a similar experience?

Thanks Pam

10 Replies

  • Pam,if you are still getting events of AF then the ablation has not been a total success. There is no reason why if successful you can't come off all meds apart of course from anticoagualtion as I have done . It did take me a while to wean off but it was worth it in the end.

  • Thanks Bob. Will keep trying to reduce meds. Still early days I suppose.

  • Pam, that's sounding good. You may find you'll improve further in the coming months and be able to take less medication. I take atenolol for blood pressure control but stopped flecainide altogether four months post ablation. I was on 150mg x 2 per day. I still get a bit of AF but not much and only now and then and I can always take flecainide as a pill in the pocket. Since July I've taken 50mg twice. It seems to do the trick, but usually I don't bother and the AF stops spontaneously.

    If AF became a bother, I wouldn't want to start taking flecainide again on a daily basis and am currently on a long waiting list for another ablation. If they were to call me in now (it's more likely to be November) I'd postpone as I'm very pleased with my current situation.

  • Bob, both you and Dave 1961 below, have said about being able to come off all drugs after ablation 'apart OF COURSE from anticoagulation'. I didn't realise that anticoagulation was still needed if one has had successful abalation(s)? Please could you explain why would this be necessary?

  • Once you have had AF you are at risk. Stopping the AF does not remove that risk as changes in the atrium can mean that flow is disturbed and eddies can occur which could allow clots to form. (Rather like ferred up water pipes). Many EPs now consider that anticoagulation should be for life although some doctors may not agree. My view is that you can always stop the anticoagulant but you can't undo a stroke. I have been AF free for seven years since my third PVI but would never dream of stopping warfarin.


  • I agree 100%.

    In addition, for quite a few people, you could end up going back into AF without realising it just the same as some only have minor or no symptoms in the first place. By the time that you find out it could be too late because you have had a stroke!!

  • I see, there is so much to learn! And it would all be easier if GP's and EP's etc. 'sang from the same hymn book!'

  • But its like real life!!! A lot is based on experience and training and interest in specialities. Often in other areas (non-medical) not every specialist would agree on solutions. Worse for medics because we are not all made the same nor react identically to medicines and medical conditions!!!

  • Cardio's and EP's deal with these meds so much they tend to become blase about them but any medication, esp. ones that do fairly major stuff in the body like slowing down our hearts, also have a good deal of side effects that go along with them.

    I have recently halved my Amiodarone and, with my Dr's blessing (with provisos) I have stopped Crestyor as my cholesterol has never been a problem and statins are not great for your body.

    I already feel much less tired and more energetic and "clearer". Tonight for the first time in a long time I actually went out instead of just flopping in the lounge and watching TV.

    I think everyone should aim to eventually come off their meds - apart from anti-coags of course as Bob has said.

    These meds are toxins in the body - when we can we should aim to get off them eventually.

  • Quite agree Dave, but quality of life is an issue too. After nine months of debilitating AF, despite taking bisoprolol and flecainide, the ablation came as a wonderful relief. I hope that at some time in the future I will be able to function without these drugs, but if this is not possible then will continue to take them to make life more comfortable.

You may also like...